Alert archive / Georgia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 261, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 17, 2012, 1:01 PM EDT for Tift County, Turner County, Worth County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2012, 1:01 PM EDT (17:01 UTC)
- Expired
- Jul 17, 2012, 1:30 PM EDT
- In force
- 29 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Tift County, GA, Turner County, GA, Worth County, GA
The radar
The Robins AFB radar (KJGX), 110 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:49 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2058 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
564
WUUS52 KTAE 171701
SVRTAE
GAC277-287-321-171730-
/O.NEW.KTAE.SV.W.0261.120717T1701Z-120717T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
101 PM EDT TUE JUL 17 2012
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TIFT COUNTY IN SOUTH CENTRAL GEORGIA...
TURNER COUNTY IN SOUTH CENTRAL GEORGIA...
WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
* UNTIL 130 PM EDT
* AT 100 PM EDT...THE NATIONAL WEATHER SERVICEDETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS NEAR 60
MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF ASHBURN...OR NEAR
DAKOTA...AND MOVING SOUTH AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WORTH...TURNER CO AIRPORT...TERRELL...SYCAMORE...SHINGLER...
INAHA...COVERDALE...FIVE POINTS AND HOBBY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. RERMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3182 8382 3181 8381 3181 8363 3158 8356
3153 8382 3182 8386 3182 8383
TIME...MOT...LOC 1701Z 349DEG 10KT 3175 8373
$$
9-FOURNIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:47 AM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 17, 10:47 AM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 1047 AM EDT Tue Jul 17 2012 .DISUCUSSION... Vapor imagery and upper air data showed a TUTT cell situated over north FL, and a weak vorticity max propagating southwestward over central AL. The Tutt low appears to be the most significant feature, as it impacting the mid to upper tropospheric winds and moisture profile over our region. While it's possible these two features could generate some pockets of weak vertical motion today, the primary focus for deep moist convection will likely come from sea breeze fronts and outflow boundaries. The CAM NWP guidance consensus generates most of the convection late this afternoon across south central GA and north FL, where there will likely be the greatest amount of SBCAPE, deep layer moisture, and vertical motion from colliding east coast and west coast sea breeze fronts. The CAM NWP guidance then takes these loosely-organized storms westward across much of the remainder of our forecast area early this evening. Of course there will be thunderstorm development elsewhere today as well, but this activity may be more isolated. It is yet unclear as to how the aforementioned AL vort max and associated upper level clouds will impact today's convective development. The latest consensus of statistical and CAM NWP guidance suggests that today's PoP is about 60%, which a slight reduction from the previous forecast. This is perhaps due to the fact that Precip Water values are at average levels (as opposed to above- average), and the apparent lack of significant large scale ascent. Either way, 60% is still above our climatological PoP. With the K Index being so high, we expect today's storms to be prolific lightning producers, which will be the main threat to most people today. A secondary threat will be isolated strong to severe storms. The CAM NWP guidance simulates several strong updrafts today, and the SPC has our forecast area outlooked in a 5% chance of severe storms (within 25 miles of a point). Wind gusts of 40 to 60 MPH and pea to quarter size hail will be possible. Although we expect today's storms to have enough steering flow to avoid stalling, they are likely to have very high rain rates, and localized rain amounts of 2 to 4 inches in a relatively short time are possible. This could cause flooding of low lying and poor drainage areas, especially in these storms develop over a city. && .AVIATION... Numerous thunderstorms are expected this afternoon and evening, which will cause temporary reduction to IFR vis and/or cigs, along with very high lightning rates. Wind gusts to 35 KT are possible with the stronger storms. Generally VFR conditions are expected outside of these storms, even through tonight. Winds will be rather variable less than 10 KT today, except for a 5 to 10 KT onshore sea breeze this afternoon at KECP. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...None. GA...None. FL...None. GM...None. && Fournier
Hazardous weather outlook, Jul 17, 10:20 AM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 1020 AM EDT TUE JUL 17 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181430- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 1020 AM EDT TUE JUL 17 2012 /920 AM CDT TUE JUL 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS COULD PRODUCE FREQUENT LIGHTNING STRIKES...GUSTY WINDS...AND VERY HEAVY RAIN. THERE IS A 5 PERCENT CHANCE OF A SEVERE THUNDERSTORM OCCURRING WITHIN 25 MILES OF A POINT. A SEVERE STORM IS DEFINED AS ONE THAT GENERATES WIND GUSTS OF AT LEAST 58 MPH AND...OR ONE INCH HAIL OR MORE. LOCALIZED RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE...WHICH COULD CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...ESPECIALLY IF THE HEAVY RAIN OCCURS IN A CITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HIGHER THAN AVERAGE RAIN CHANCES WILL CONTINUE THROUGH AT LEAST THURSDAY. STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AT TIMES AND AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE URGED TO PAY CLOSE ATTENTION TO TODAYS WEATHER...IN CASE LOCALIZED ACTIVATION BECOMES NECESSARY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. FOURNIER/HARRIGAN
In the hours before
Local storm report, Jul 17, 12:22 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1222 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 6 N POULAN 31.60N 83.78W
07/17/2012 E1.00 INCH WORTH GA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS QUARTER INCH HAIL
&&
TLThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:16 PM EDT | Severe Thunderstorm Warning | TAE | Tift, Turner, Worth | 29 min |
| Jul 17, 12:38 PM EDT | Severe Thunderstorm Warning | TAE | Tift, Turner, Worth | 37 min |
| Jul 17, 12:56 PM EDT | Severe Thunderstorm Warning | TAE | Grady, Mitchell | 34 min |
| Jul 17, 1:07 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Cook, Lanier, Lowndes | 23 min |
| Jul 17, 1:14 PM EDT | Severe Thunderstorm Warning | TAE | Early, Miller | 31 min |
| Jul 17, 1:33 PM EDT | Areal Flood Advisory | TAE | Berrien, Irwin, Tift | 117 min |
| Jul 17, 1:34 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Irwin, Tift | 26 min |
| Jul 17, 1:49 PM EDT | Severe Thunderstorm Warning | TAE | Ben Hill, Irwin | 26 min |
| Jul 17, 1:56 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Dougherty, Terrell | 34 min |
| Jul 17, 2:18 PM EDT | Severe Thunderstorm Warning | TAE | Ben Hill, Berrien, Irwin | 27 min |
| Jul 17, 2:24 PM EDT | Severe Thunderstorm Warning | TAE | Decatur, Grady | 36 min |
| Jul 17, 2:31 PM EDT | Severe Thunderstorm Warning | TAE | Decatur | 29 min |
| Jul 17, 2:54 PM EDT | Severe Thunderstorm Warning | TAE | Decatur, Seminole | 36 min |
| Jul 17, 3:10 PM EDT | Severe Thunderstorm Warning | TAE | Early, Miller | 35 min |
| Jul 17, 3:22 PM EDT | Severe Thunderstorm Warning | TAE | Grady, Thomas | 23 min |
| Jul 17, 4:30 PM EDT | Severe Thunderstorm Warning | TAE | Terrell | 45 min |
| Jul 17, 4:58 PM EDT | Severe Thunderstorm Warning | TAE | Clay | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.